Hail, Union
- When
- June 25, 3:13 PM CST to 3:17 PM CST
- Where
- Union County, Sturgis to 4 mi SE of Sturgis
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.550, -87.980
Isolated, destructive severe thunderstorms formed during the heat of the late afternoon hours. 5 inches in diameter on its path from Union County to Madisonville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Isolated, destructive severe thunderstorms formed during the heat of the late afternoon hours. The first storm produced very large hail up to 2.5 inches in diameter on its path from Union County to Madisonville. Another very intense storm during the early evening struck the Owensboro area with 2-inch hail and damaging winds of at least 70 mph. A third destructive storm moved eastward along the Tennessee border counties from Hickman and southern Graves Counties eastward during the early evening. The community of Wingo in Graves County received extensive damage from this storm. All of the severe storms formed in a strongly unstable atmosphere with strong wind shear ahead of a cold front moving across southeast Missouri and southern Illinois. A mid-level westerly jet stream of 50 knots and veering winds with height resulted in 45 to 55 knots of deep layer wind shear. Supercells formed along and ahead of the cold front, producing very large hail and isolated destructive winds over 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 25, 2:01 PM CST, 1 hour 12 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
301 PM CDT Sun Jun 25 2023
.MESOSCALE DISCUSSION...
Issued at 258 PM CDT Sun Jun 25 2023
Nearing 20z, CI has commenced across western IN just north of the
PAH CWA. Additional agitated CU extends ahead of the approaching
dryline/cold front S-SW into southern IL. There This will be the
area to watch over the next couple of hours for storms to fire
locally. Additionally, a distinct outflow boundary still extend
from the Evansville area south to Madisonville. Latest RAP
mesoanalysis shows an extremely unstable airmass (3000-6000 J/kg)
of SBCAPE and effective bulk shear values of 40-50 kts. Model
hodographs remain fairly straight. If we do have storms fire,
coverage will be isolated to scattered at best, but some of these
storms would be capable of producing very large and damaging
winds. With locally backed winds near the outflow boundary, a
tornado or two cannot be ruled out as well. The severe risk will
shift east of the area by 02-05z at the latest.
&&
.SHORT TERM...(Tonight through Tuesday night)
Issued at 216 PM CDT Sun Jun 25 2023
Following this afternoon's severe storm potential the region will
transition back to a dry and warm pattern. Synoptically, the area
will be wedged between a deep trough over the northeast CONUS and
a very strong ridge across the southern Plains. High temperatures
will reach the upper 80s to lower 90s. However, dew point
temperatures will be much more comfortable, generally in the 50s
to lower 60s. Overnight lows will drop into the middle to upper
60s tonight through Tuesday night.
.LONG TERM...(Wednesday through Sunday)
Issued at 216 PM CDT Sun Jun 25 2023
For Wednesday through Sunday, the southern Plains ridge will begin
to flex northeastward towards the PAH forecast area. This will
bring a couple of days of very hot temperatures to much of the
area Thursday and Friday. The core of the heat will be across
southeast Missouri, southwest Illinois, and far western Kentucky.
High temperatures are currently forecast to reach the lower to
middle 100s here. Further north and east, highs will reach the
middle to upper 90s. With dew point temperatures forecast to reach
the middle to upper 60s, apparent temperatures will reach the 105
to 110 degree range in most locations. On the northern flank of
the ridge, some isolated to scattered storms will be possible,
which would provide limited relief from the heat. By next
weekend, the ridge will begin to relax, allowing high
temperatures to cool down slight into the lower to middle 90s.
&&
.AVIATION...
Issued at 1240 PM CDT Sun Jun 25 2023
Diurnal CU will give way to isolated to scattered storm develop
late this afternoon and early this evening near EVV and OWB. This
activity will be out the region by 03z Monday. The rest of
forecast period will be dry. W-SW winds will gust up to 20 kts at
times this afternoon before relaxing overnight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT this evening for ILZ084>086-088>090-
092>094.
MO...Heat Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
107>112-114.
IN...None.
KY...Heat Advisory until 7 PM CDT this evening for KYZ001>009.
&&
MESOSCALE...DWS
SHORT TERM...DWS
LONG TERM...DWS
AVIATION...DWSHazardous Weather Outlook National Weather Service Paducah KY 327 PM CDT Sun Jun 25 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-262030- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 327 PM CDT Sun Jun 25 2023 /427 PM EDT Sun Jun 25 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A Tornado Watch is in effect until 10 PM for southwest Indiana and northwest Kentucky. There is also a chance of thunderstorms across southeast Illinois, the rest of west Kentucky, and portions of far southeast Missouri. Some of these storms could also be severe, with damaging winds and large hail being the main threats. A Heat Advisory is in effect until 7 PM for southeast Missouri, parts of southern Illinois, and parts of west Kentucky. Elsewhere, heat index values will reach 100 to 105 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday Very hot and humid conditions will return to the region Thursday and Friday. Heat index values of 100 to 110 degrees are forecast. A small daily chance of thunderstorms is forecast Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this afternoon through this evening. Spotters should relay any reports of severe hail, damaging winds, tornado, and flash flooding to the National Weather Service in Paducah.
Special Weather Statement
National Weather Service Paducah KY
320 PM CDT Sun Jun 25 2023
ILZ086-087-091-KYZ014-252100-
Saline IL-Gallatin IL-Hardin IL-Union KY-
320 PM CDT Sun Jun 25 2023
...A strong thunderstorm will impact portions of northern Hardin,
southeastern Saline, southern Gallatin and west central Union
Counties through 400 PM CDT...
At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Equality and Shawneetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify rapidly, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Kentucky.
&&
LAT...LON 3773 8802 3748 8813 3758 8841 3760 8842
3760 8846 3765 8861 3783 8854
TIME...MOT...LOC 2019Z 289DEG 20KT 3773 8849
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RJPSpecial Weather Statement
National Weather Service Paducah KY
322 PM CDT Sun Jun 25 2023
ILZ083-087-INZ085-086-KYZ014-018-252115-
White IL-Gallatin IL-Posey IN-Vanderburgh IN-Henderson KY-Union KY-
322 PM CDT Sun Jun 25 2023
...A strong thunderstorm will impact portions of south central White,
northeastern Gallatin, southwestern Vanderburgh, southern Posey,
western Henderson and northeastern Union Counties through 415 PM
CDT...
At 322 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ridgway, or 10 miles north of Shawneetown, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Vernon, Uniontown and Corydon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify rapidly, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Indiana...and northwestern Kentucky.
&&
LAT...LON 3778 8827 3796 8824 3794 8761 3767 8765
TIME...MOT...LOC 2022Z 277DEG 26KT 3786 8816
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RJPPreliminary Local Storm Report
National Weather Service Paducah KY
348 PM CDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Hail Ridgway 37.80N 88.26W
06/25/2023 M0.88 inch Gallatin IL Public
Nickel sized hail.
&&Preliminary Local Storm Report
National Weather Service Paducah KY
401 PM CDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM Hail 3 N Fort Branch 38.29N 87.57W
06/25/2023 E1.75 inch Gibson IN Trained Spotter
Hail ranged from quarters to golf ball
sized. Driving by the Toyota Plant south of
Princeton Indiana.
&&Preliminary Local Storm Report
National Weather Service Paducah KY
407 PM CDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Hail 3 WSW Oakland City 38.32N 87.39W
06/25/2023 E1.00 inch Gibson IN Public
Report from mPING: Quarter (1.00 in.).
&&The Evansville,IN radar (KVWX), 82 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
7 hail, 6 thunderstorm wind. Local standard time, as filed.
A notable hailstorm containing hailstones nearly the size of baseballs tracked southeast from the Sturgis area across the Clay area of western Webster County.
This severe thunderstorm began in southwest Union County, producing a swath of large hail southeast across western Webster County to Madisonville.
Hail from 1.5 to 2 inches in diameter fell in a path from Sorgho to the Owensboro airport.
Numerous trees were down from Stanley to Owensboro and across much of the rest of the county.
Kentucky Highway 307 was blocked south of Kentucky 58 due to numerous trees down.
Widespread major damage to trees and power lines was reported in a path across southern Graves County. The area from Wingo to Sedalia was in the most concentrated damage path. Trees were down across numerous roads. Power poles were snapped in the Wingo area. A garage was blown off its foundation near Wingo. A jeep was moved about 40 feet and pushed into a fence. Shingles were blown off houses. Trees landed on houses and vehicles. An empty school bus was demolished. About 1,000 utility customers were still without power the following morning, mostly in the Wingo area.
A tree was blocking Swan Road.
Strong thunderstorm winds carved a path across southern Calloway County. A few trees were down along Highway 121. A power line was down across a road. A trained spotter on the southwest side of Murray reported a 60 mph wind gust.
The roof was torn off a pole barn, minor shingle damage occurred to a home, and trees were down on a farm 3.5 miles north of Trenton. This damage was very close to the observed 95 mph wind gust from a mesonet site. The Todd County mesonet site located 5 miles southwest of Elkton measured a wind gust to 95 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098823, 1098825, 1098828, 1098827, 1098829, 1098832, 1098831, 1098834, 1098833, 1098835, 1098837, 1098838, 1098840.